Translator Disclaimer
October 2007 HJB equations for certain singularly controlled diffusions
Rami Atar, Amarjit Budhiraja, Ruth J. Williams
Ann. Appl. Probab. 17(5-6): 1745-1776 (October 2007). DOI: 10.1214/07-AAP443


Given a closed, bounded convex set $\mathcal{W}\subset{\mathbb {R}}^{d}$ with nonempty interior, we consider a control problem in which the state process W and the control process U satisfy $$W_{t}=w_{0}+\int_{0}^{t}\vartheta(W_{s})\,ds+\int_{0}^{t}\sigma(W_{s})\,dZ_{s}+GU_{t}\in \mathcal{W},\qquad t\ge0,$$ where Z is a standard, multi-dimensional Brownian motion, $\vartheta,\sigma\in C^{0,1}(\mathcal{W})$, G is a fixed matrix, and $w_{0}\in\mathcal{W}$. The process U is locally of bounded variation and has increments in a given closed convex cone $\mathcal{U}\subset{\mathbb{R}}^{p}$. Given $g\in C(\mathcal{W})$, κ∈ℝp, and α>0, consider the objective that is to minimize the cost $$J(w_{0},U)\doteq\mathbb{E}\biggl[\int_{0}^{\infty}e^{-\alpha s}g(W_{s})\,ds+\int_{[0,\infty)}e^{-\alpha s}\,d(\kappa\cdot U_{s})\biggr]$$ over the admissible controls U. Both g and κu ($u\in\mathcal{U}$) may take positive and negative values. This paper studies the corresponding dynamic programming equation (DPE), a second-order degenerate elliptic partial differential equation of HJB-type with a state constraint boundary condition. Under the controllability condition $G\mathcal{U}={\mathbb{R}}^{d}$ and the finiteness of $\mathcal{H}(q)=\sup_{u\in\mathcal{U}_{1}}\{-Gu\cdot q-\kappa\cdot u\}$, q∈ℝd, where $\mathcal{U}_{1}=\{u\in\mathcal{U}:|Gu|=1\}$, we show that the cost, that involves an improper integral, is well defined. We establish the following: (i) the value function for the control problem satisfies the DPE (in the viscosity sense), and (ii) the condition $\inf_{q\in{\mathbb{R}}^{d}}\mathcal{H}(q)< 0$ is necessary and sufficient for uniqueness of solutions to the DPE. The existence and uniqueness of solutions are shown to be connected to an intuitive “no arbitrage” condition.

Our results apply to Brownian control problems that represent formal diffusion approximations to control problems associated with stochastic processing networks.


Download Citation

Rami Atar. Amarjit Budhiraja. Ruth J. Williams. "HJB equations for certain singularly controlled diffusions." Ann. Appl. Probab. 17 (5-6) 1745 - 1776, October 2007.


Published: October 2007
First available in Project Euclid: 3 October 2007

zbMATH: 1142.93037
MathSciNet: MR2358640
Digital Object Identifier: 10.1214/07-AAP443

Primary: 35J60, 60H30, 60J60, 93E20

Rights: Copyright © 2007 Institute of Mathematical Statistics


Vol.17 • No. 5-6 • October 2007
Back to Top